Skip to main content

Exact Matrix Completion via Convex Optimization

Abstract

We consider a problem of considerable practical interest: the recovery of a data matrix from a sampling of its entries. Suppose that we observe m entries selected uniformly at random from a matrix M. Can we complete the matrix and recover the entries that we have not seen?

We show that one can perfectly recover most low-rank matrices from what appears to be an incomplete set of entries. We prove that if the number m of sampled entries obeys

$$m\ge C\,n^{1.2}r\log n$$

for some positive numerical constant C, then with very high probability, most n×n matrices of rank r can be perfectly recovered by solving a simple convex optimization program. This program finds the matrix with minimum nuclear norm that fits the data. The condition above assumes that the rank is not too large. However, if one replaces the 1.2 exponent with 1.25, then the result holds for all values of the rank. Similar results hold for arbitrary rectangular matrices as well. Our results are connected with the recent literature on compressed sensing, and show that objects other than signals and images can be perfectly reconstructed from very limited information.

References

  1. ACM SIGKDD, Netflix, Proceedings of KDD Cup and Workshop (2007). Proceedings available online at http://www.cs.uic.edu/~liub/KDD-cup-2007/proceedings.html.

  2. T. Ando, R.A. Horn, C.R. Johnson, The singular values of a Hadamard product: A basic inequality, Linear Multilinear Algebra 21, 345–365 (1987).

    MATH  Article  MathSciNet  Google Scholar 

  3. Y. Azar, A. Fiat, A. Karlin, F. McSherry, J. Saia, Spectral analysis of data, in Proceedings of the Thirty-third Annual ACM Symposium on Theory of Computing (2001).

  4. C. Beck, R. D’Andrea, Computational study and comparisons of LFT reducibility methods, in Proceedings of the American Control Conference (1998).

  5. D.P. Bertsekas, A. Nedic, A.E. Ozdaglar, Convex Analysis and Optimization (Athena Scientific, Belmont, 2003).

    MATH  Google Scholar 

  6. B. Bollobás, Random Graphs, 2nd edn. (Cambridge University Press, Cambridge, 2001).

    MATH  Google Scholar 

  7. A. Buchholz, Operator Khintchine inequality in non-commutative probability, Math. Ann. 319, 1–16 (2001).

    MATH  Article  MathSciNet  Google Scholar 

  8. J.-F. Cai, E.J. Candès, Z. Shen, A singular value thresholding algorithm for matrix completion, Technical report (2008). Preprint available at http://arxiv.org/abs/0810.3286.

  9. E.J. Candès, J. Romberg, Sparsity and incoherence in compressive sampling, Inverse Probl. 23(3), 969–985 (2007).

    MATH  Article  Google Scholar 

  10. E.J. Candès, J. Romberg, T. Tao, Robust uncertainty principles: exact signal reconstruction from highly incomplete frequency information, IEEE Trans. Inf. Theory 52(2), 489–509 (2006).

    Article  Google Scholar 

  11. E.J. Candès, T. Tao, Decoding by linear programming, IEEE Trans. Inf. Theory 51(12), 4203–4215 (2005).

    Article  Google Scholar 

  12. E.J. Candès, T. Tao, Near optimal signal recovery from random projections: Universal encoding strategies?, IEEE Trans. Inf. Theory 52(12), 5406–5425 (2006).

    Article  Google Scholar 

  13. A.L. Chistov, D.Yu. Grigoriev, Complexity of quantifier elimination in the theory of algebraically closed fields, in Proceedings of the 11th Symposium on Mathematical Foundations of Computer Science. Lecture Notes in Computer Science, vol. 176 (Springer, Berlin, 1984), pp. 17–31.

    Google Scholar 

  14. V.H. de la Peña, Decoupling and Khintchine’s inequalities for U-statistics, Ann. Probab. 20(4), 1877–1892 (1992).

    MATH  Article  MathSciNet  Google Scholar 

  15. V.H. de la Peña, S.J. Montgomery-Smith, Decoupling inequalities for the tail probabilities of multivariate U-statistics, Ann. Probab. 23(2), 806–816 (1995).

    MATH  Article  MathSciNet  Google Scholar 

  16. D.L. Donoho, Compressed sensing, IEEE Trans. Inf. Theory 52(4), 1289–1306 (2006).

    Article  MathSciNet  Google Scholar 

  17. P. Drineas, M.W. Mahoney, S. Muthukrishnan, Subspace sampling and relative-error matrix approximation: Column-based methods, in Proceedings of the Tenth Annual RANDOM (2006).

  18. P. Drineas, M.W. Mahoney, S. Muthukrishnan, Subspace sampling and relative-error matrix approximation: Column-row-based methods, in Proceedings of the Fourteenth Annual ESA (2006).

  19. M. Fazel, Matrix rank minimization with applications, Ph.D. thesis, Stanford University (2002).

  20. R.A. Horn, C.R. Johnson, Topics in Matrix Analysis (Cambridge University Press, Cambridge, 1994). Corrected reprint of the 1991 original.

    MATH  Google Scholar 

  21. T. Klein, E. Rio, Concentration around the mean for maxima of empirical processes, Ann. Probab. 33(3), 1060–1077 (2005).

    MATH  Article  MathSciNet  Google Scholar 

  22. B. Laurent, P. Massart, Adaptive estimation of a quadratic functional by model selection, Ann. Stat. 28(5), 1302–1338 (2000).

    MATH  Article  MathSciNet  Google Scholar 

  23. M. Ledoux, The Concentration of Measure Phenomenon (AMS, Providence, 2001).

    MATH  Google Scholar 

  24. A.S. Lewis, The mathematics of eigenvalue optimization, Math. Programm. 97(1–2), 155–176 (2003).

    MATH  Google Scholar 

  25. N. Linial, E. London, Y. Rabinovich, The geometry of graphs and some of its algorithmic applications, Combinatorica 15, 215–245 (1995).

    MATH  Article  MathSciNet  Google Scholar 

  26. F. Lust-Picquard, Inégalités de Khintchine dans C p (1<p<∞), C. R. Acad. Sci. Paris, Sér. I 303(7), 289–292 (1986).

    Google Scholar 

  27. S. Ma, D. Goldfarb, L. Chen, Fixed point and Bregman iterative methods for matrix rank minimization, Technical report (2008).

  28. M. Mesbahi, G.P. Papavassilopoulos, On the rank minimization problem over a positive semidefinite linear matrix inequality, IEEE Trans. Automat. Control 42(2), 239–243 (1997).

    MATH  Article  MathSciNet  Google Scholar 

  29. B. Recht, M. Fazel, P. Parrilo, Guaranteed minimum rank solutions of matrix equations via nuclear norm minimization, SIAM Rev. (2007, submitted). Preprint available at http://arxiv.org/abs/0706.4138.

  30. J.D.M. Rennie, N. Srebro, Fast maximum margin matrix factorization for collaborative prediction, in Proceedings of the International Conference of Machine Learning (2005).

  31. M. Rudelson, Random vectors in the isotropic position, J. Funct. Anal. 164(1), 60–72 (1999).

    MATH  Article  MathSciNet  Google Scholar 

  32. M. Rudelson, R. Vershynin, Sampling from large matrices: an approach through geometric functional analysis, J. ACM, 54(4), Art. 21, 19 pp. (electronic) (2007).

  33. A.M.-C. So, Y. Ye, Theory of semidefinite programming for sensor network localization, Math. Program., Ser. B, 109, 2007.

  34. N. Srebro, Learning with matrix factorizations, Ph.D. thesis, Massachusetts Institute of Technology, (2004).

  35. M. Talagrand, New concentration inequalities in product spaces, Invent. Math. 126(3), 505–563 (1996).

    MATH  Article  MathSciNet  Google Scholar 

  36. K.C. Toh, M.J. Todd, R.H. Tütüncü, SDPT3—a MATLAB software package for semidefinite-quadratic-linear programming. Available from http://www.math.nus.edu.sg/~mattohkc/sdpt3.html.

  37. L. Vandenberghe, S.P. Boyd, Semidefinite programming, SIAM Rev. 38(1), 49–95 (1996).

    MATH  Article  MathSciNet  Google Scholar 

  38. G.A. Watson, Characterization of the subdifferential of some matrix norms, Linear Algebra Appl. 170, 33–45 (1992).

    MATH  Article  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Emmanuel J. Candès.

Additional information

Communicated by Michael Todd.

Rights and permissions

Open Access This is an open access article distributed under the terms of the Creative Commons Attribution Noncommercial License (https://creativecommons.org/licenses/by-nc/2.0), which permits any noncommercial use, distribution, and reproduction in any medium, provided the original author(s) and source are credited.

Reprints and Permissions

About this article

Cite this article

Candès, E.J., Recht, B. Exact Matrix Completion via Convex Optimization. Found Comput Math 9, 717 (2009). https://doi.org/10.1007/s10208-009-9045-5

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • DOI: https://doi.org/10.1007/s10208-009-9045-5

Keywords

  • Matrix completion
  • Low-rank matrices
  • Convex optimization
  • Duality in optimization
  • Nuclear norm minimization
  • Random matrices
  • Noncommutative Khintchine inequality
  • Decoupling
  • Compressed sensing

Mathematics Subject Classification (2000)

  • 90C25
  • 90C59
  • 15A52